Funnel Cloud, Poweshiek
- When
- July 1, 2:47 PM CST
- Where
- Poweshiek County, 2.93 mi SW of Malcolm
- Reported by
- Public
- Coordinates
- 41.670, -92.590
Public report and picture of funnel cloud with an approximate location near Malcom south of interstate 80.
Non-severe morning convection was ongoing on the morning of July first. Though this diminished through the day as the associated surface front weakened, some redevelopment did occur during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Non-severe morning convection was ongoing on the morning of July first. Though this diminished through the day as the associated surface front weakened, some redevelopment did occur during the afternoon. As the upper level low moved across eastern Iowa, enough surface vorticity existed to produce a brief funnel cloud with a shower in east central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 1, 1:40 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 240 PM CDT Wed Jul 1 2020 .DISCUSSION.../Tonight through Wednesday/ Issued at 240 PM CDT Wed Jul 1 2020 In the short term, some isolated showers and thunderstorms are possible across the extreme eastern CWA into this evening. Convection will die off this evening with the loss of daytime heating. Do not expect any severe weather, although some of the storms may produce brief heavy rain. Longer-term, a summer pattern sets in with on and off chances of showers and thunderstorms. Temperatures will be summer-like along with summer-like humidity. An upper-level ridge will establish itself across our portion of the United States Thursday and Friday. A weak disturbance along with the instability will bring a chance of showers and thunderstorms for portions of the CWA late Thursday into Friday. There are some slight chance to chance POPs across portions of the CWA into the 4th of July weekend again due to disturbances and instability, but do not expect widespread convection. The better chances of rain will be to our north. Those chances continue into early next week with better chances on Monday with a stronger disturbance. As the ridge slowly becomes squashed due to the disturbances and the westerlies drifting southward, chances for precip will increase into the middle of next week. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1247 PM CDT Wed Jul 1 2020 Rather quiet weather is expected during the TAF period. Some patchy fog is possible tonight...possibly lowering vsbys to MVFR...but at this time did not feel comfortable enough to include it in the TAFs. Will monitor for later updates. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Zogg AVIATION...Zogg
Hazardous Weather Outlook National Weather Service Des Moines IA 253 PM CDT Wed Jul 1 2020 IAZ004>007-015>017-023>026-033>038-044>049-057>061-070>075- 081>086-092>097-022000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall- Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison-Warren- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 253 PM CDT Wed Jul 1 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There remains the threat for spotty storms during the upcoming holiday weekend and into early next week. Locally heavy rains are possible, but overall the severe weather potential is low. There will also be a considerable amount of heat and humidity through at least the weekend and into next week. Peak afternoon heat indices will often be in the 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. IAZ027-028-039-050-062-022000- Butler-Bremer-Black Hawk-Tama-Poweshiek- 253 PM CDT Wed Jul 1 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered non-severe thunderstorms are possible this late this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There remains the threat for spotty storms during the upcoming holiday weekend and into early next week. Locally heavy rains are possible, but overall the severe weather potential is low. There will also be a considerable amount of heat and humidity through at least the weekend and into next week. Peak afternoon heat indices will often be in the 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. REV
The Des Moines radar (KDMX), 94 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 funnel cloud. Local standard time, as filed.
Public report and picture of funnel cloud with an approximate location near Malcom south of interstate 80.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903203.